Biotin is a popular supplement for anyone looking to have long healthy hair or smooth moisturized skin. Walk down the health and beauty aisle of your local grocery store and you’ll probably see the word biotin on most, if not all, of the products there.
While biotin can be really beneficial for many, like any supplement there are risks and side effects that one should be aware of before they start taking it. In this article we’ll be discussing some of the side effects of taking too much biotin and how to avoid the harmful effects they can have.
Keep reading to find out more about:
- What biotin is
- The side effects of taking too much biotin
- What you need to know before adding biotin to your wellness routine
What is biotin?
Biotin is another name for vitamin B7, an essential vitamin that plays a large role in the health of skin, hair, and nails. Most people don’t need a biotin supplement as it is found in a large amount of foods and a healthy level of biotin can be maintained by eating a balanced diet.
Some people like to take a biotin supplement for the benefits associated with hair, skin, and nails. It doesn’t necessarily hurt to take a biotin supplement and taking too much biotin is rarely dangerous, however there are some side effects of biotin that you should be aware of and it is important to consult a physician before adding it to your regiment.
Common side effects of taking biotin
Since biotin plays a large role in skin health, too much of it can have negative effects on your skin. While you may start taking the supplement to improve your skin, a side effect of the supplement may be things such as acne and skin rashes.
Your body absorbs biotin in the same way that it absorbs vitamin B5, a vitamin that helps to deter acne. If you take too much biotin, your system can be overloaded and lead to the body being unable to absorb as much vitamin B5 and cystic acne formation around your chin and jaw.
While acne is certainly not a dangerous side effect, it can impact self esteem in negative ways and can be rather painful. If you’ve started taking a biotin supplement to improve your skin, acne is likely not the most welcome side effect.
Dermatologists recommend that if you notice more acne after starting on a biotin supplement, you should either lower your dosage or consider stopping the supplement usage altogether.
Acne isn’t the only skin related side effect of too much biotin. Painful skin rashes can also occur if the immune system detects biotin as something foreign. Rashes can include inflamed blood vessels in severe cases and can be a result of allergic reactions to the supplement.
Experts recommend starting out on a low dosage and working with a doctor to figure out what dosage works best for you before implementing it into your regular wellness routine.
Allergic reactions can happen for nearly everything and biotin is no exception. While a common allergic reaction to biotin usually results in a rash, other symptoms of an allergic reaction may include nausea and swelling of the throat and face.
Allergic reactions can be dangerous if not attended to by a medical professional, so it is very important that you make sure to discuss supplement use with your doctor before starting on a biotin supplement.
Biotin can cause digestive issues
Biotin can cause digestive issues such as nausea, cramping, and diarrhea. If you have stomach issues while taking the biotin supplement you may want to stop taking the supplement to keep your digestive tract healthy.
Skewed lab results and interactions with medications
Now, this may seem like a strange thing to list on a list of side effects. Often patients may not have any physical side effects like the ones mentioned above, yet have skewed lab results due to the higher amount of biotin.
This can be dangerous in many situations and may lead to clinical misdiagnosis by a medical professional. Many hormone tests and tests that look at cardiovascular health can be skewed by higher levels of biotin caused by supplements. Doctors may recommend stopping use of the vitamin for a little while before getting lab results to make sure that results are accurate.
Taking a biotin supplement may also cause dangerous interactions with other medications, so it is important to discuss medication changes with your doctor and see if taking a biotin supplement is right for you before you purchase a supplement.
What you should know before purchasing a biotin supplement
While biotin supplements may be super popular and well recommended for anyone looking to improve their skin or get longer, healthier hair, the reality is that a majority of people don’t really need to take a biotin supplement. Furthermore, while taking a biotin supplement may help to improve skin and hair health and appearance it can often take months to show significant results or improvement.
While it is possible for someone to have a biotin deficiency, these are very rare. Common symptoms of a biotin deficiency may include:
- Hair loss
- Brittle nails
- Skin rashes
If you are considering purchasing a biotin supplement but don’t have a biotin deficiency, you may want to look at your diet before spending money on supplements. Improving diet and making sure to get more biotin-heavy foods can be even more beneficial for your overall health than pure biotin supplements.
Some foods that are high in biotin include:
- Egg yolks
- Sunflower seeds
- Sweet potatoes
Whether you’re looking to improve skin health or get luxurious long locks, there are many things to consider about biotin supplements and their potential side effects. It is always a good idea to do your research and consult a healthcare professional if you are thinking about taking a biotin supplement.
But, if after all of your research, you do decide to take a biotin supplement, you’ll want to make sure to take one that is trustworthy and verified by a third-party regulator. Supplement contamination is good for no one.